CSN Login
Members Online: 7

Arimidex & Hot Flashes

Susan956's picture
Susan956
Posts: 510
Joined: Dec 2005

I have been taking Arimidex for about 5 months. It seems that my Hot Flashes are getting worse over time. I have talked to my oncologist. She has recommended that I first try taking Vitamin E, which I have done for the last month. But it doesn't seem to be doing any good. She also said that if it didn't get better she could put me on a low dose of an anti-depressant that is supposed to help. But I have been a little uncomfortable with the thought of adding yet another drug... But the hot flashes are getting out of control. Any other ideas... or experiences.

Thanks for any advice.

Take Care.

LesleyH
Posts: 371
Joined: Mar 2006

Hi Susan,

Sorry to hear of your troubling hot flashes. I have not had the same experience. I take Tamoxifen which is supposed to result in hot flashes, but so far so good.

There is a lot of evidence that anti-depressants do reduce hot flashes BUT they also intefere with the absorption of Tamoxifen (and probably arimidex) in some women. I'm not sure how willing you are to risk that. Full story: http://www.webmd.com/content/article/77/95548?z=1728_00000_1000_nb_01

Vitamin E comes in many flavors. Are you taking a mixed Vitamin E with tocopherols and tocotrienols? If you are taking dl-alpha tocopherol, you may be doing more harm than good.

You may also ask your onc about Evening Primrose Oil.

Hugs.

Lesley

LesleyH
Posts: 371
Joined: Mar 2006

Hi Susan,

Sorry to hear of your troubling hot flashes. I have not had the same experience. I take Tamoxifen which is supposed to result in hot flashes, but so far so good.

There is a lot of evidence that anti-depressants do reduce hot flashes BUT they also intefere with the absorption of Tamoxifen (and probably arimidex) in some women. I'm not sure how willing you are to risk that. Full story: http://www.webmd.com/content/article/77/95548?z=1728_00000_1000_nb_01

Vitamin E comes in many flavors. Are you taking a mixed Vitamin E with tocopherols and tocotrienols? If you are taking dl-alpha tocopherol, you may be doing more harm than good.

You may also ask your onc about Evening Primrose Oil.

Hugs.

Lesley

Susan956's picture
Susan956
Posts: 510
Joined: Dec 2005

Lesley,

I am taking just plain Vitamin E supplements - the di-alpha tocopherol. I didn't know that there were different types. The best I can tell is it is doing no good at all and I'll admit I am not sure that it isn't making them worse. Why did you think it may do more harm than good?

I read the write up on anti-depressants. I will discuss it carefully with my Oncologist if I decide to try it.
Thanks for the information.

LesleyH
Posts: 371
Joined: Mar 2006

The dl means it's synthetic vitamin E and your body can tell the difference. According to my research we should be taking the mixed E. The only place I have found it is at Walgreens. It's called Isomer E. I honestly don't know if that is what keeps the hot flashes away. I just know that I was warned that they would be awful, but have none. I even had my estradiol level measured. It was not detectable.

I think we have gone through so much already, we shouldn't have to suffer more than we already have. I hope you find something soon.

Hugs.

Lesley

pansylover's picture
pansylover
Posts: 80
Joined: Apr 2006

Hi Susan!
I also take Arimidex since Novemeber'05. My doctor put me on Wellbutrin XL to help with the hot flashes.It helps alot. I may get 4 at the most and they vary in intensity..I had started the Wellbutrin XL when I was going thru radiation 'cause I was having hot flashes back then and not on anything yet like Tamoxifen or Arimidex. I think it works! I was told NOT to take black cohash..
Hope you find relief :) any other questions I'd be happy to help out IF I can.
Cindie

katcam's picture
katcam
Posts: 83
Joined: Apr 2006

i also take tamoxifen - and the hot flashes are awful!! i was told by one doctor to try black cohosh, which did help but when i asked the onco about it he said not to take it & to try vitamin E. i did look at walgreens as Lesley suggested to me awhile back, but i can't find the brand she gets. i got one that the pharmacist said is a blend but i see that it has the dl-alpha tocopheryl-i will look for the other online. my onco said that next year he may switch me from tamoxifen to something else if i'm done with menopause, which the tamoxifen pushed me into. good luck to you - i hope you find something that works (let me know if you do - i'm sweating just thinking about it!!) take care :-)

Susan956's picture
Susan956
Posts: 510
Joined: Dec 2005

Thanks everyone. I will look for the Isomer E this weekend. I have an appt - My one year checkup with my Gynocologist. I will see if he has any better ideas. If I find the silver bullet I will post and let eveyone know.

I will have a big Thank You for my gynocologist this year, he is the one who felt something funny last year. He caught things early for me. So on Monday... I will reach the one year survior status...

Thanks to all.

jcbeenthere
Posts: 19
Joined: Feb 2005

I can totally empathize with your flashes!!!Been on Tamoxifen for 2yrs(3 more to go). I am sometimes delayed for 2 hours getting to where I'm going...can't get dressed, put on make-up, etc. I sit in an office and suddenly a stream of sweat runs down my face, the back of my head soaked, eyes burning and I'm flushed. People freak like I'm on the verge of death. I, being frequently embarassed simply respond, "medication". I just saw my onc and he tells me probably not much difference with other meds.
However, I had three long acpuncture sessions and found alot of relief of joint pain, flashes, general well-being. Only stopped as my insurance ran out. I highly recommend it!
Each morning as I take the dreaded Tamoxifen, I tell it" I hateyou but in the long run you're my friend!" Oh, I also moved to a cooler climate!

Bestwishes, you are not alone.

KathiM's picture
KathiM
Posts: 7948
Joined: Aug 2005

Don't you just LOVE it when a MAN (you said 'he' in regard to your onc)tells you to grin and bear it???? I ask one once if he would mind taking a large dose of B6 (this causes hot flashes, regardless of sex), so that he could tell what it was like....
Believe it or not, next time I saw him, he APPOLOGIZED, said he HAD taken the B6, never knew how bad it could feel....hummmm, maybe more men need a wakeup call like this....hehehhehe!
I started into menopause before my cancer ride, and haven't started the post-treatment stuff yet, but thanks for all of the warnings to look out for!
Hugs, Kathi

Susan956's picture
Susan956
Posts: 510
Joined: Dec 2005

Sounds like your hot flashes are worse than mine. Hopefully mine won't get there with time. My Oncologist who is a woman game me effexor(mild anti-depressant) on Friday. But it had the opposite reaction on me. I didn't sleep a wink... it totally wired me up.... so I guess I will just have to deal with them as they are....

Oh well... Guess it is just meant to teach me patience.

God Bless to all.

madbrat
Posts: 3
Joined: Jun 2006

I have been taking Arimidex for about 4 months and I have yet to experience hot flashes. I don't take anything to prevent them either. I know that I got a kit from whoever makes Arimidex telling you ways to avoid having hot flashes and they suggested that If you work at a desk to purchase a small fan, take cool showers instead of hot one and try to stay calm.

But keep in mind that this experience has been different for me, than it is for alot of people. I never had any problems with A/C or Taxol/Herceptin. I had dry eyes, I had small problems with my eyes tearing - but on the over all I would say, I didn't have any problems compare to all of people.

Wish you the best

Marianne

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network